MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON VIVITY TORIC EXTENDED VISION UV ABSORBING IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON LABORATORIES IRELAND LTD. CLAREON VIVITY TORIC EXTENDED VISION UV ABSORBING IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CCWET3
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A non-healthcare professional reported that during a cataract extraction with intraocular lens (iol) implant procedure, the lens unfolded in the eye with a cracked haptic optic junction.Additional information has been requested and received stated that the lens shattered in the eye, the procedure was completed same day and there was a patient contact.Additional information has been requested.
 
Additional Manufacturer Narrative
The product was returned for analysis and the reported complaint was observed.Intra ocular lens in sample container of liquid.Solution on iol, one haptic is intact, the other haptic has a crack at the haptic optic gusset.The optic is split in three, one piece is missing.The optic is cracked/fractured and scratched/marked-rejectable.The complainant indicates the use of company handpiece, which is not qualified for use with associated iol model.While we are unable to determine the origin of the reported complaint, our observations reasonably suggest that it is not manufacturing related.Based on the information provided by the customer, the most likely root cause is failure to follow ifu, as the surgeon states the use of non-qualified combination.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.A crack can occur in this section of the iol if the iol is placed incorrectly in the delivery device and/or if the correct dwell time is not adhered to as this can result in stress on the iol as it travels through the delivery device/cartridge resulting in a crack/fracture of the optic.The cartridge ifu instructs: the lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.It also instructs that prior to loading the iol, the cartridge must be used at operating room temperature of between 18°c and 23°c.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.The iol ifu instructs: during lens loading and insertion, do not allow the company iol to remain in a folded condition within the selected iol delivery system for more than 3 minutes prior to completing insertion into the capsular bag.In addition to this, company foldable iols are qualified for use with a company qualified delivery system and ophthalmic viscosurgical device (ovd) combination.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information has been received and stated that surgeon feels techs were loading lens incorrectly, however after inservice with cam, he does not feel it was user error.

Brand Name
CLAREON VIVITY TORIC EXTENDED VISION UV ABSORBING IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16052137
Report Number9612169-2022-00727
Device Sequence Number6442448
Product Code MJP
UDI-Device Identifier00380652455220
UDI-Public00380652455220
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2026
Device Model NumberCCWET3
Device Catalogue NumberCCWET3.170
Device Lot Number25352289
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/30/2022
Supplement Date Received by Manufacturer02/15/2023
Initial Report FDA Received Date12/27/2022
Supplement Report FDA Received Date03/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/03/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DUOVISC VISCOELASTIC SYSTEM; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; MONARCH III IOL DELIVERY SYSTEM, INJECTOR
Patient SexUnknown